Dear Pharmacist: I have your “Diabetes Without Drugs” book and it has helped me, but I’m still on two of the original five medications for this condition. What nutrients should I take with my medicine? — B.B., Micanopy, Fla.
Answer: For my new readers, the term “drug mugger” is something that my followers understand from 14 years of my writing, and it’s also the title of one of my books. It refers to how medications (or foods) reduce levels of vitamins, minerals and beneficial flora (probiotics) and cause side effects. But if you don’t know this, you will assume you have a new disease. This “drug mugger” effect is supported by hundreds of scientific studies.
Metformin, which belongs to the biguanide class, depletes probiotics, vitamin B12 and folic acid. This deficiency may cause homocysteine to rise. You can measure homocysteine in the blood.
We saw the B12 depletion first occur in 1980, although the article was from Germany, so unfortunately American physicians probably didn’t hear about it until 2003, when the story was reported in the respected Journal of Internal Medicine. The title of that article is “Effects of short-term treatment with metformin on serum concentrations of homocysteine, folate and vitamin B12 in type 2 diabetes mellitus: a randomized, placebo-controlled trial.”
There was also a study in 1997 published in the Scandinavian Journal of Clinical & Laboratory Investigation that stated, “In conclusion, metformin treatment increased total homocysteine levels and decreased levels of vitamin B12 and folate.”
Up to 30 percent of people taking biguanide drugs (like metformin) experience poor absorption of vitamin B12, according to Diabetologia (1983), and withdrawal from this drug resulted in normal absorption in only half of those with malabsorption. In other words, just taking the medicine means that half of you still need long-term B12 supplementation, because your B12 won’t automatically rise upon discontinuation of the drug.
Low B12 and folate could contribute or possibly cause tingling or numbness in the hands or feet (termed neuropathy), depression, megaloblastic anemia, weakness, rapid heart rate, confusion, memory loss, dementia, diarrhea/constipation, chronic fatigue, sciatica, as well as a higher risk of heart disease (which you already have if you are diabetic).
Do you think I’m telling you to stop your medicine? I’m not. I am trying to keep you safe, and help you learn what nutrients to put back. Replenishing what the drug mugger stole reduces your risk of side effects, helps you avoid new diagnosis, as well as remain compliant with your medication.
Hopefully your doctor has my book, and has already told you to take a good B12 and folic acid supplement, as well as (and this is important), a good probiotic, since you require beneficial bacteria to manufacture B12. That’s one huge factor that people overlook.
Sulfonylureas (glipizide, glyburide, glimepiride) can increase the risk of CoQ10 deficiency according to a study on coenzyme Q10 published in 1976, in the Journal of Medicine. That can lead to fatigue, shortness of breath, and heart arrhythmias.